North Carolina, 2022

Hail and Damaging Winds in North Carolina, June 3, 2022

June 3, 2022 · NWS MHX · 5 events in 3 counties and zones

A weak cool front dropped into Northeastern NC during the afternoon hours. Supercell thunderstorms developed along the front and became severe, producing both large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak cool front dropped into Northeastern NC during the afternoon hours. Supercell thunderstorms developed along the front and became severe, producing both large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 3, 12:47 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 3, 12:47 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
147 PM EDT Fri Jun 3 2022

.SYNOPSIS...
A cold front will move through Eastern NC today bringing
scattered showers and thunderstorms to the area this afternoon
and evening. High pressure then builds in behind the front this
weekend. A tropical system will pass offshore early next week
with ridging building back in around mid next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1020 AM Fri...No changes to prev disc.

Prev disc...Recent satellite imagery and observations show
widely scattered high clouds across the region with light Sw'rly
winds and temps in the low 70s across ENC this morning. This
calm weather will be short lived however with the approach of a
weak cold front. The frontal boundary currently extends SW'wards
across Western VA/NC/SC this morning and is slowly tracking
E'wards. This front is denoted by a slight decrease in dewpoints
behind the front.

This weak cold front will continue to track E'wards through the FA
later this afternoon, moving in a SErly direction and reaching the
southern coast by the early evening hours. Hi res guidance continues
to show the front pivoting on the eastern flank, advancing
southwards across the OBX. With this front being rather weak in
nature temp changes behind the front won't be significant, with mid
80s expected across the northern tier and upper 80s to around 90
across the southern tier. Though the front will be weak it will
be accompanied by shower and thunderstorm activity this
afternoon, some of which could be strong to potentially severe
in nature. SBCAPE values of 500-1500 J/kg will combine with
modest wind shear of about 20-35 knots, and marginal at best
700-500 mb lapse rates to create a favorable environment for
thunderstorm development especially to the east of Hwy 17 where
insolation will be maximized prior to the arrival of the fronts
associated cloud cover. Sea breeze is expected to develop early
aftn, which will push inland to collide with the cold front,
allowing for better lift to be in place. Additionally, a mid
level shortwave will move through, providing overall large-
scale ascent across the FA. A few storms could become strong to
marginally severe given the favorable environment with locally
damaging wind gusts, heavy rainfall, and some isolated hail
being the primary threat within the strongest storms. This
activity will continue to persist into tonight as well given the
slow moving nature of the cold front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 705 AM Fri...Cold front continues to slowly push offshore
tonight with widespread shower and thunderstorm activity
impacting the FA area, especially along the coast. With showers
and storms continuing to train over each other, widespread
rainfall amounts around 1-2 inches, with locally higher amounts
possible are forecast, especially along the coast promoting at
least a marginal threat for some flash flooding across the CWA
late this afternoon and evening. Showers and storms will slowly
end from NW to SE across the CWA overnight though recent model
guidance suggests activity may stick around portions of the
southern OBX and Crystal Coast into Saturday morning. Lows Fri
night are forecast to be in the mid 60s across the area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 AM Fri...Seasonable conditions are expected this
weekend as high pressure moves in from the north, though a
lingering boundary offshore will allow for scattered rain
chances to persist along the coast. A developing tropical
system will then pass offshore late Sunday and into Monday,
keeping scattered shower chances across the coast. High pressure
then builds into the area late Monday, and shifts offshore for
the rest of the week. A weak front or trough will enhance rain
chances by late week.

Saturday...High pressure will build in from the north Saturday,
however a stalled front just south of the area will help keep
scattered showers and thunderstorms across southern half of the
forecast area. Otherwise, expect seasonable temps with highs in
the low 80s inland and upper 70s along the beaches.

Sunday and Monday...A developing tropical system is expected to
pass well offshore late Sunday and into Monday. However, the
system will be close enough to allow for scattered shower and
thunderstorm development along the coast, potentially spreading
inland Sunday afternoon. Along with the rain chances some breezy
conditions will be possible along the coast as the pressure
gradient is pinched between the system offshore and high
pressure to the north.

Though there is still uncertainty in the exact track and
strength of this system, direct impacts appear unlikely for
Eastern NC. Of more concern will be the threat of large and
dangerous surf as well as strong rip currents that will develop
along most Eastern NC beaches.

Tuesday through Thursday...High pressure will build back
offshore Tuesday. Then, the high will retreat farther east as a
weak front or trough pushes into the region. This will help to
increase precip chances Wednesday and Thursday. Temperatures
will be increasing during this period as well, with highs likely
reaching the upper 80s to low 90s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday Afternoon/...
As of 135 PM Fri...Latest satellite imagery showing cu field
show vertical development across SW portions of the FA. A few
showers and tstorms already beginning to initiate with further
convection expected as cold front collides with the sea breeze.
VFR conditions will likely drop within the next few hours to
MVFR with a tempo IFR group warranted due to the potential for
heavy downpours within stronger tstorms. Strongest storms are
expected across the southern TAF sites from late aftn to early
evening. Additional showers and storms expected through tonight
before becoming more sct late. Sub-VFR conditions expected
overnight with primarily MVFR cig/vis, though IFR conditions
can't be ruled out at this point. Fog development will be patchy
and dependent on locations that see best rainfall. Frontal
boundary will stall offshore Sat morning, keeping some clouds
and a few sct showers around across the southern coast. VFR
conditions are expected after daybreak Sat, but some mid level
clouds will linger across EWN/OAJ through the end of the TAF
period.

LONG TERM /Saturday through Tuesday/... As of 330 AM
Fri...Mostly VFR conditions are expected through the period as
high pressure builds into the area. Some lower ceilings could
creep in along the coast early next week in association with an
offshore disturbance.

&&

.MARINE...
SHORT TERM /Today and Tonight/...
As of 350 AM Fri...Latest surface and buoy data indicate SW
winds at 10-15 kt, with some occasional gusts to 20-25 kt across
the OBX and central/southern waters. Seas remain wind- wave
dominant 2-4 ft this morning.

Otherwise, fair boating conditions expected today with 2-4 ft
seas forecast through the day today. Cold front will push
through, advancing across the northern waters first. SW winds
10-15 kts will gradually shift to 5-10 kt north- northeasterly
winds behind the front. A few showers and tstorms possible in
the afternoon as the front collides with the sea breeze.

LONG TERM /Saturday through Tuesday/...
As of 315 AM Fri...A tight pressure gradient will drive moderate
winds across the coastal waters through most of the period.
There is the potential for Small Craft conditions as the
gradient tightens further late Sunday and into early next week
in response to a deepening tropical system which will pass well
offshore. Additionally, large long period swell from this
system will likely keep seas at 6 feet or greater through mid
next week.

Winds will be NE at 10-20 kts Saturday and then ENE 15-20 kts
on Sunday. Wind increase Sunday night to NE 20-25 kts, before
subsiding on Monday. Winds continue to subside Monday night,
with light return flow developing on Tuesday.

Seas will run 3-4 ft through Sunday morning, at which point
both wind swell and and long period swell from the tropical
system increase waves to 5-7 ft by Sunday evening. Waves then
build to at least 6-9 ft Monday morning, with bigger seas
possible depending on the strength of the system offshore. Seas
of around 4-7 ft then continue through Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML/RCF
SHORT TERM...RCF
LONG TERM...SGK
AVIATION...SGK/ML
MARINE...SGK/RCF
Hazardous weather outlook, Jun 3, 10:06 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1106 AM EDT Fri Jun 3 2022

NCZ029-044>047-079>081-091-193-041515-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-Northern Craven-
1106 AM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-092-094-194-198-041515-
Duplin-Jones-Pamlico-Southern Craven-Inland Onslow-
1106 AM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered shower and thunderstorms, some of which could be strong to
severe in nature, will be possible this afternoon and evening.
Damaging wind gusts, frequent lightning, heavy rain, and hail will be
the primary concern within the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-203-041515-
West Carteret-Coastal Onslow-Northern Outer Banks-
1106 AM EDT Fri Jun 3 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered shower and thunderstorms, some of which could be strong to
severe in nature, will be possible this afternoon and evening.
Damaging wind gusts, frequent lightning, heavy rain, and hail will be
the primary concern within the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong rip currents and dangerous surf are possible late this
weekend through early next week as swell from Potential Tropical
Cyclone One reaches the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-205-041515-
East Carteret-Ocracoke Island-Hatteras Island-
1106 AM EDT Fri Jun 3 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
FROM CAPE HATTERAS TO CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered shower and thunderstorms, some of which could be strong to
severe in nature, will be possible this afternoon and evening.
Damaging wind gusts, frequent lightning, heavy rain, and hail will be
the primary concern within the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong rip currents and dangerous surf are possible late this
weekend through early next week as swell from Potential Tropical
Cyclone One reaches the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 1:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
208 PM EDT Fri Jun 3 2022

NCZ092-195-198-199-031900-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
208 PM EDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southeastern Jones,
southern Onslow and west central Carteret Counties through 300 PM
EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixon, or 7 miles southwest of New River Station, moving east at 55
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Piney Green,
Camp Lejeune Center, Stella, Swansboro, Hubert, Folkstone,
Silverdale, Midway Park, Verona, Dixon, Kuhns, Hammocks Beach, Onslow
Beach, Sneads Ferry, Hammocks Beach State Park, Sea View Pier and
Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 7755 3447 7757 3469 7767 3481 7710
      3452 7706 3446 7754
TIME...MOT...LOC 1808Z 260DEG 48KT 3462 7750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Jun 3, 1:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
218 PM EDT Fri Jun 3 2022

NCZ045-046-080-081-031900-
Washington NC-Beaufort NC-Mainland Hyde NC-Tyrrell NC-
218 PM EDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of Washington,
northwestern Hyde, north central Beaufort and northwestern Tyrrell
Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wenona, or near Plymouth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plymouth, Woodley, Pike Road, Wenona, Scuppernong, Pungo Lake, Phelps
Lake, Alligator Lake, Roper and Creswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 7677 3586 7676 3594 7631 3560 7631
TIME...MOT...LOC 1817Z 272DEG 16KT 3578 7669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Morehead City radar (KMHX), 107 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
June 3, 1:25 PM EST
Where
Washington County, 0.56 mi E of Wenona
Measured
1.5 in hail
Reported by
Public
Coordinates
35.720, -76.640

Hail up to the size of ping pongs was reported in addition to strong microburst winds.

Thunderstorm Wind, Washington

When
June 3, 1:25 PM EST
Where
Washington County, 0.56 mi E of Wenona
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.720, -76.640

A damage survey found evidence of a microburst due to a severe thunderstorm. Several large tree limbs were snapped, and a few trees blown down, including one that fell on a pickup truck. Extensive crop damage was found in the area as well.

Thunderstorm Wind, Martin

When
June 3, 2:05 PM EST
Where
Martin County, Darden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.830, -76.820

A few trees were blown down in the Jamesville area near the corner of Swinson Rd and Grey Farm Rd. The time was estimated based on radar data.

Hail, Beaufort

When
June 3, 4:50 PM EST
Where
Beaufort County, 1.32 mi WSW of Jessama
Measured
1.5 in hail
Reported by
Public
Coordinates
35.510, -76.920

Quarter to ping pong ball sized hail was reported. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
June 3, 4:50 PM EST
Where
Beaufort County, 1.32 mi WSW of Jessama
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.510, -76.920

Multiple trees were blown down behind a residence. The time was estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1018936, 1018938, 1018939, 1018937, 1018940.